Iowa, 2020

Flooding in Iowa, April 1 to 5, 2020

April 1 to 5, 2020 · NWS FSD · 4 events in 3 counties and zones

Higher flows from rainfall and snow melt were sustained by heavy rainfall again at the end of March and beginning of April. A drier period heading into mid-month allowed the river to fall below flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Higher flows from rainfall and snow melt were sustained by heavy rainfall again at the end of March and beginning of April. A drier period heading into mid-month allowed the river to fall below flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 10:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 31, 10:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1111 PM CDT Tue Mar 31 2020

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 247 PM CDT Tue Mar 31 2020

Mild but not completely dry weather expected for the next 36 hours
as weak mid-upper level ridge over our area shifts east and places
us in increasingly southwest flow aloft.

Tonight, increasing warm advection should lead to scattered elevated
showers, mainly along/east of the I-29 corridor. Much like this
morning, low level moisture will be scarce except perhaps in parts
of southwest MN/northwest IA, so rainfall amounts will be rather
light, less than 0.10" most areas. Some weak elevated instability
seen in some model solutions, so cannot rule out an isolated clap of
thunder, but confidence in this is rather low at this point, so will
leave thunder mention out of the forecast for now. Temperatures
tonight will remain well above freezing, likely at/above 40 in most
locations, so precip type is not a concern.

Wednesday, these elevated showers expected to slide east of the
forecast area early in the day. Attention then turns to next wave
and developing inverted trough which begins to work into our western
counties by late afternoon. Good mixing ahead of the trough should
yield well above normal temperatures, with highs in the 60s-lower
70s. Far western areas should begin to cool off a little earlier
than typical diurnal trend would suggest, as the trough moves in
and next round of scattered showers begins to develop along and
west of the trough axis. Again models are indicated some weak
instability, but forecast soundings not overly supportive of
convection, so will stick with just showers during the daylight
hours.

Wednesday night, will begin to see greater impacts of the inverted
trough as stronger wave begins to eject out of western CONUS upper
trough. Low-level thermal gradient undergoes substantial tightening,
especially during the latter half of the night, and main question is
just how far east the surface cold air will undercut a strong warm
layer above 900mb. NAM/GFS are much more aggressive in their surface
cooling, bringing sub-freezing air as far east as Platte-Mitchell-
DeSmet, and east along the Hwy 14 corridor into Lincoln County MN.
Meanwhile, Canadian/ECMWF hold on to much warmer surface air, with
sub-freezing temperatures just working into our far western areas.
For now, will remain on the conservative side and stick with the
slightly warmer models, as SREF and GFS ensemble means favor this
idea as well. Will certainly bear watching over upcoming model
runs though, as minor changes with surface temperatures could have
a big impact on precip type already by late Wednesday night. In
our favor is the warmth of late, along with the lack of snow
cover/frost in the ground, which should inhibit immediate freezing
on contact even if air temperatures fall to 32F or just below.

.LONG TERM...(Thursday through Tuesday)
Issued at 247 PM CDT Tue Mar 31 2020

An inverted trough extending northeastwards from a surface low in
central Kansas will create conditions for our next precipitation
event. Models have slowed the progression of this featuring moving
easterly throughout the day. In the morning, surface flow will be
converging over our area with northerly flow west of I-29,
northeasterly flow in SW MN, and easterly flow across NW IA. Rain
will be the primary precipitation type during the day, with a
possible rain/snow mixture west of the James River. In the
afternoon, northwesterly flow will start bringing colder
temperatures towards the I-29 corridor.

Sounding profiles show a fairly strong and deep warm-nose aloft
indicating that rain is most likely within this layer. Underneath
that, a sub-freezing cold layer will dictate what ends up reaching
the surface. There is still plenty of model uncertainty, but at this
point rain, freezing rain, sleet, and snow are possible as the
atmospheric column cools and spreads eastwards overnight into
Friday.

Friday morning will likely have some residual snow remaining, with a
rain/snow mixture over northwestern IA. A surface high pressure will
slide over the area on Friday, pushing off any remaining
precipitation eastwards by late afternoon. Unfortunately, daytime
heating will be fairly limited with max temperatures struggling to
reach 40 degrees.

As the surface high continues to move eastwards, a return to
southerly flow at the surface will usher in warmer temperatures for
the weekend. An upper level trough is expected to move onto the
western seaboard late on Sunday, sending several weak shortwaves
towards the Central Plains throughout the week leading to spotty
chances for precipitation. Despite that, latest guidance suggests
above average daytime temperatures into the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1046 PM CDT Tue Mar 31 2020

Light rain showers will continue to develop mainly along and east
of I-29 tonight, with VCSH possible at KFSD and KSUX. Showers will
dissipate/move out of the region by daybreak. Breezy southeast
winds will shift to the northwest on Wednesday afternoon. Gusts up
to 25 knots are possible through the period.

Precipitation chances will be on the increase on Wednesday evening
as a wave moves through. At this time did not mention SHRA in TAFs
due to low confidence in timing. However, showers could begin to
develop around KHON by late Wednesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...APT
AVIATION...05
Hazardous weather outlook, Mar 31, 2:22 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
322 PM CDT Tue Mar 31 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
322 PM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unsettled weather is expected Wednesday night through Friday.
Showers, and perhaps a few thunderstorms are possible ahead of a
strong cold front that will slowly work through the region on
Thursday. Behind the front, freezing rain, sleet, snow and rain are
all possible. There is a chance for a light glaze of ice, with minor
accumulations of snow by Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Lyon

When
April 1, 12:00 AM CST to April 4, 2:00 AM CST
Where
Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.599

A continuation of flooding from March, the Big Sioux River at Brandon (gage site BBSS2) began the month 0.30 feet above flood stage, before falling back below flood stage on April 4. Extensive flooding of agricultural land occurred near the river, and the north access road to the Big Sioux Recreation Area was flooded.

Flood, Sioux

When
April 1, 12:00 AM CST to April 4, 4:00 AM CST
Where
Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
Cause
Heavy Rain
Crop damage
$40,000
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

A continuation of minor flooding from March, the Big Sioux River above Hawarden (gage site HWDI4) began the month 1.59 feet above flood stage, with a steady and slow drop at the start of the month to below flood stage on April 4. Impact continued with significant flooding of crop and pasture land. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Flood, Plymouth

When
April 1, 12:00 AM CST to April 5, 8:00 AM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

A continuation of minor flooding from March, the Big Sioux River at Akron (gage site AKRI4) began the month at 1.63 feet above flood stage, with a slow and steady fall to below flood stage on April 5. Significant flooding of crop and pasture land persisted at the start of the month.

Flood, Plymouth

When
April 1, 12:00 AM CST to April 5, 9:00 AM CST
Where
Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.774, -96.626

A continuation of minor flooding from March, the Big Sioux River near Richland (gage site BSRS2) began the month 1.67 feet above flood stage, with a steady and slow fall to below flood stage by April 5. Significant agricultutal lands near the river remained flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886449, 886451, 886453, 886454.